Kentucky, 2005

Damaging Wind in Kentucky, July 27, 2005

July 27, 2005 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 27, 8:28 AM EST, 5 hours 7 minutes earlier.

Area forecast discussion, Jul 27, 8:28 AM EST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
928 AM EDT WED JUL 27 2005

.DISCUSSION...

IN THE PROCESS OF UPDATING FORECASTS TO INCREASE HIGH TEMPERTURES
FOR TODAY. 13Z TEMPERATURES WERE ALREADY RUNNING NEAR FORECAST HIGHS
IN NORTHERN AREAS...WITH FLEMINGSBURG COOP REPORTING A CURRENT
TEMPERATURE OF 84. HTS WV REPORTING 83. SATELLITE SHOWS CLOUDS WILL
BE INCREASING AND TEMPERATURES SHOULD BE PREVENTED FROM GETTING TOO
FAR OUT OF HAND. HOWEVER HAVE INCREASED TEMPERATURES AROUND 5
DEGREES OR SO ACROSS THE ENTIRE FORECAST AREA.

&&

.PREV DISCUSSION...

452 AM EDT WED JUL 27 2005

SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...

LATEST SURFACE ANALYSIS SHOWS A COLD FRONT STRETCHED FROM NORTHERN
OHIO THROUGH CENTRAL INDIANA DOWN THROUGH TEXAS. TEMPERATURES ARE IN
THE UPPER 70S AND DEWPOINTS ARE IN THE LOWER 70S AHEAD OF THE
FRONT...WHILE TEMPERATURES ARE IN THE LOWER 60S AND DEWPOINTS ARE IN
THE LOWER TO MIDDLE 50S BEHIND THE FRONT.

PER HPC...LEANED TOWARDS THE GFS. GFS SEEMS TO HAVE A BETTER HANDLE
ON THE SURFACE AND 850 FRONTS. THE GFS SHOWS PRECIP LINGERING
THROUGH THURSDAY NIGHT WHILE THE NAM PUSHES THE FRONT AND PRECIP
THROUGH BY THURSDAY MORNING AND SHOWS A FEW STABLE WAVES DEVELOPING
ALONG THE STALLED FRONT BRINGING KEEPING A SLIGHT CHANCE OF PRECIP
IN FAR SOUTHEASTERN KY THROUGH THE WEEKEND.

RELIEF FROM THE HEAT WILL BEGIN TODAY...AS CLOUDS AND PRECIPITATION
SPREAD INTO THE CWA. STILL EXPECT SOUTHERN PORTIONS OF THE CWA TO
REACH CLOSE TO THE 90 DEGREE MARK THIS AFTERNOON. THE COLD FRONT
WILL SLOWLY PUSH INTO THE AREA LATE TODAY INTO TONIGHT...AS A SHORT
WAVE HELPS PUSH THE FRONT SOUTHWARD. SEVERE POTENTIAL IS LIMITED
TODAY...WITH SOUNDINGS SHOWING ONLY SHOWING SLIGHTLY UNSTABLE AIR
AND WEAK UPPER LEVEL SUPPORT. LOCALLY HEAVY RAIN REMAINS POSSIBLE
WITH PW/S AROUND 2 INCHES. THE 850 FRONT WILL SLOWLY PUSH THROUGH ON
THURSDAY. KEPT A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE
SOUTHERN PORTIONS OF THE CWA...WITH THE FRONT STALLED JUST SOUTH OF
THE CWA.

ONLY CHANGE TO THE EXTENDED WAS TO BUMP UP CLOUD COVER ALONG THE
SOUTHEASTERN PORTIONS OF THE CWA...WITH THE BOUNDARY REMAINING SOUTH
AND EAST OF THE AREA.

FOR TEMPERATURES...LEANED CLOSER TO THE FWC NUMBERS FOR HIGHS
TODAY...AS CLOUDS AND PRECIP WILL BE SLOW TO MOVE INTO THE AREA. MAV
NUMBERS ARE COOLER FOR THURSDAY AND FRIDAY. LEANED CLOSER TOWARDS
THE MAV NUMBERS EXPECTING THE FRONT TO LINGER IN THE AREA. PREVIOUS
GRIDS WERE IN GOOD SHAPE...BASICALLY ONLY MADE A FEW TWEAKS TO BUMP
UP TEMPS A DEGREE OR TWO TODAY AND TONIGHT.

706 PM EDT TUE JUL 26 2005

HEAT INDICES BELOW ADVISORY CRITERIA AND WILL LET THE HEAT ADVISORY
EXPIRE AT 8 PM. WILL UPDATE NPW...ZFP...AND HWO SHORTLY BEFORE 8 PM
TO REFLECT THIS. AT THIS TIME DO NOT PLAN ANY SIGNIFICANT CHANGES TO
THE GRIDS THAT WOULD IMPACT THE PUBLIC FORECASTS. HOWEVER TRENDS
INDICATE THAT SHOWER AND THUNDERSTORMS CHANCES MAY BE DIMINISHING
FOR TONIGHT OR AT THE VERY LEAST BE SLIGHTLY SLOWER TO ARRIVE.
CONVECTION OVER NORTH INDIANA AND NORTH OHIO CONTINUES TO MOVE EAST
NORTHEAST. LATEST SURFACE ANALYSIS SHOWS FRONT OVER ILLINOIS AND
INDIANA FROM JUST NORTH OF A LINE FROM SAINT LOUIS TO CHAMPAIGN TO
SOUTH BEND WITH WAVE ALONG FRONT LOCATED NEAR CHAMPAIGN ILLINOIS.
THE FRONT AND WAVE ARE SLOWER/FURTHER NORTH THAN FORECAST BY THE 18Z
RUNS OF THE NAM AND GFS. FOR RIGHT NOW WILL LEAVE POPS AS IS FOR
TONIGHT...WITH 20 POPS OVER MOST OF FORECAST AREA...AND SLIGHTLY
HIGHER IN THE FAR NORTH.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SBH
Hazardous weather outlook, Jul 27, 5:06 AM EST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
606 AM EDT WED JUL 27 2005

KYZ087-088-118-120-281100-
BELL-HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...HARLAN...MIDDLESBORO...PIKEVILLE...
PINEVILLE AND WHITESBURG
606 AM EDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. LOCALLY HEAVY RAIN MAY
CAUSE SOME NUISANCE FLOODING PROBLEMS. ISOLATED THUNDERSTORMS MAY
PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON THURSDAY AND AGAIN FROM
MONDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF DAMAGING
WINDS...SIGNIFICANT RAINFALL OR FLOODING TO THE NATIONAL WEATHER
SERVICE TODAY AND TONIGHT.

KYZ052-058>060-068-069-079-080-083>086-104-106>117-119-281100-
BREATHITT-CLAY-ELLIOTT-ESTILL-FLOYD-JACKSON-JOHNSON-KNOTT-KNOX-
LAUREL-LEE-LESLIE-MAGOFFIN-MARTIN-MCCREARY-MENIFEE-MORGAN-OWSLEY-
PERRY-POWELL-PULASKI-ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FRENCHBURG...HAZARD...HINDMAN...HYDEN...INEZ...IRVINE...
JACKSON...LONDON...MANCHESTER...MCKEE...MONTICELLO...MOREHEAD...
MOUNT VERNON...PAINTSVILLE...PRESTONSBURG...SALYERSVILLE...
SANDY HOOK...SOMERSET...STANTON...WEST LIBERTY...
WHITLEY CITY AND WILLIAMSBURG
606 AM EDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. LOCALLY HEAVY RAIN MAY
CAUSE SOME NUISANCE FLOODING PROBLEMS. ISOLATED THUNDERSTORMS MAY
PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH FRIDAY AND AGAIN FROM
SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF DAMAGING
WINDS...SIGNIFICANT RAINFALL OR FLOODING TO THE NATIONAL WEATHER
SERVICE TODAY AND TONIGHT.

KYZ044-050-051-281100-
BATH-FLEMING-MONTGOMERY-
INCLUDING THE CITIES OF...FLEMINGSBURG...
MOUNT STERLING AND OWINGSVILLE
606 AM EDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. LOCALLY HEAVY RAIN MAY
CAUSE SOME NUISANCE FLOODING PROBLEMS. ISOLATED THUNDERSTORMS MAY
PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE EACH DAY AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF DAMAGING
WINDS...SIGNIFICANT RAINFALL OR FLOODING TO THE NATIONAL WEATHER
SERVICE TODAY AND TONIGHT.

JM

The radar

The Jackson,KY radar (KJKL), 50 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Estill

When
July 27, 1:35 PM EST
Where
Estill County, 2 mi NE of Pitts
Measured
55 kt (63 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
37.733, -83.850

Several trees blown down along Highway 213 near the Powell County line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458297.